I've been on risedronate 5mg daily for 3 months now in order to wean off Prolia injections. I'm having a huge amount of gas (flatulence) as well as lower bowel pain from time to time. I eat a very healthy Mediterranean diet with no junk food, but it feels as if my meals are not being digested. Having a bowel movement each morning helps, but the gas is persistent and seems to get worse during the day, especially after my evening meal. I had the same problem on Prolia, but it seems to have got much worse on the risedronate. Is there anything I can do to alleviate this?
Is anyone on risedronate (Actonel) experiencin... - Bone Health
Sorry, apart from chewing every mouthful - what did they used to say 40 times - and avoiding talking while eating I can’t think of anything that would help other than talking to your GP about it.
Could you have IBS as well as osteoporosis? It may not be the Actonel.
Actonel does cause digestive issues, apparently, but nothing I've read seems to go into specifics. I started having problems shortly after commencing my Prolia injections. A listed side effect is "air in intestines". I had several investigations last year without any success. After starting Actonel 3 months ago, things just got worse. My digestive system doesn't like these drugs! I wonder if they're affecting the gut microbiome.
Sorry, I don't know anything about Actonel and digestive issues, but I noticed you said, "...it feels as if my meals are not being digested." Have you considered supplementing digestive enzymes?
Supporting the gut microbiome can't hurt.
I took risedronate for a year, during which time my IBS got signicantly worse. I didn't realise the risedronate was the cause until I stopped taking it for other reasons. I wonder if having an Ibandronate 3-monthly injection would be better for you, as it would bypass the digestive system. There's also an annual infusion, but obviously if that causes side effects it's in your system for 12 months - though having said that, many people don't get side effects and those who do usually just experience them immediately after the injection.
Interesting to hear that you had a similar problem on risedronate. I can't think of anything else that would be causing this in my case as I'm not on any other medication. I'm not game to have a 3-monthly injection as I had really bad side effects from the 6-monthly Prolia shot and, as you say, they're in your system for the duration. The good thing about the daily Actonel is that I can stop it for a day or two if necessary. Once I'm beyond the post-Prolia rebound fracture period, I'll be off these drugs for good but, until then, I might have to live with the digestive issues - if risedronate is indeed the cause.
Not what you're looking for?
You may also like...
but have found that after 6 days it has upset my bowels and caused diarrhoea. I'm only taking one...
Last time I saw the dentist she told me that dentists cannot do extractions if you are on...
I have had Prolia injections since 2015 with no side effects and good results with my bone health...
Getting lumbar type pain across the back, but worse,
lot of pain on sacro iliac bone on left side...